Saturday, January 28, 2023
35.0°F

Teen's sleep habits disrupted

by Dr. Peter Gott
| November 21, 2010 8:00 PM

DEAR DR. GOTT: My 16-year-old granddaughter has had a lifetime of not being able to sleep at night. This has been the case since birth. I might add that because of her parents' jobs, they encouraged "sleeping in." She now lives with me, and I have allowed her to take Benadryl at night so she can get a decent night's sleep to be alert in school. She is an excellent student and has no other health problems. This works very well; however, I am worried about the side effects over time. Can you advise me on this?

DEAR READER: I know several people who have flip-flopped their days and nights because of job commitments and other reasons. They can get a good rest only in the middle of the day and have no problems remaining awake when most of us are sleeping. The impact on other members of the household is dramatic, as it is with your granddaughter. Corrections of sleeping habits will not be made overnight (no pun intended). You may be in for a long haul, and I can only hope her activities do not disrupt your sleep in the process.

Benadryl is an antihistamine with drying and sedative qualities that has been used successfully for allergies, insomnia and other unwanted symptoms. Its main ingredient, diphenhydramine hydrochloride, may cause drowsiness, dizziness, constipation, dryness of the mouth, nose and throat, and rarely, nausea and vomiting when first taken. Most of these symptoms disappear as the body adjusts to the medication. Medical follow-up is not likely unless more serious side effects such as palpitations, low blood pressure, confusion, nervousness, double vision or tremors are experienced.

Long-term side effects may increase the risk of delirium and slow thinking. A 2009 issue of the Journal of Clinical Interventions in Aging indicated that the neurotransmitter acetylcholine can interrupt the normal functioning of the central and peripheral nervous systems. The article goes on to state the side effects of the medication are cumulative, so the more a person consumes, the more of an effect it will have on the nervous system and cognition.

Dependence on any medication, even over-the-counters, could be an issue. Sleep aids should not be taken for more than a few weeks unless approved by a physician. In part, this is because a sleep aid might control nausea or vomiting that could reflect an underlying medical problem that hasn't been addressed. I don't see any problems with your granddaughter taking Benadryl to bring her circadian rhythm back into line, but I do believe she should do it under the guidance of her physician, who can monitor her if peculiar symptoms appear.

Alternatives include melatonin, valerian, kava, yoga and tai chi. She should avoid all caffeine, including soda, cocoa and chocolate, from late afternoon on. She should also avoid sugar, especially that found in candy and soft drinks. Foods such as dark leafy green vegetables, whole grains, cashews and legumes might help since they are high in magnesium and are a natural sedative.

To give you related information, I am sending you a copy of my Health Report "Sleep/Wake Disorders." Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a $2 check or money order made payable

to Newsletter and forwarded to PO Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print out an order form from my website www.AskDrGottMD.com.

Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com.

Recent Headlines